Letters to the Editor
Atypical Laryngeal Dystonia Caused by an Antiemetic
FREE PREVIEW Log in or buy this issue to read the full article. AAFP members and paid subscribers get free access to all articles. Subscribe now.
FREE PREVIEW Subscribe or buy this issue. AAFP members and paid subscribers get free access to all articles.
Am Fam Physician. 2004 Apr 1;69(7):1623.
to the editor: Antiemetics that block dopamine receptors (such as metoclopramide or prochlorperazine) are known to potentially cause all of the side effects associated with antipsychotic medications: akathisia, extra-pyramidal side effects, and acute dystonic reactions.1 Acute dystonic reactions are often dramatic and are potentially life threatening if the closing of the larynx causes asphyxia. Reports of milder or atypical variants of this reaction are rare.2 This case report describes a patient who has throat discomfort and aphonia as atypical observations of laryngeal dystonia. These subtle manifestations often may be overlooked.
A 36-year-old woman with no history of psychiatric problems and no previous exposure to antipsychotic drugs was prescribed prochlorperazine, 10 mg four times daily, for residual nausea following aborted treatment with erythromycin for upper respiratory symptoms. She had taken three doses of prochlorperazine over 24 hours when she had to stop lecturing her college class because her voice gave out and became a mere whisper. That evening she made herself some hot tea for her “throat discomfort” and “tired voice.” Incidentally overhearing this woman describe her day and symptoms to her husband, I was concerned that she might be experiencing an acute dystonic reaction. I advised her to take two 25-mg diphenhydramine tablets from her medicine cabinet immediately and repeat the dose one hour later. She described no other symptoms such as muscle stiffness, neck stiffness, difficulty breathing, or problems with her eyes. Several hours later, the throat discomfort had completely resolved, and she had no further difficulties with her voice. She continued taking 50 mg of diphenhydramine twice daily for another three days.
The time-course and treatment-response of this patient's symptoms are highly suggestive of acute dystonia. As opposed to the treatment given in her case, the optimal treatment of an acute dystonic reaction involves administering parenteral benztropine or parenteral diphenhydramine.3 Once successfully begun, the anticholinergic or antihistaminergic treatment should be continued orally for another two or three days to prevent recurrence.
I proffer the term “Hot Cup-Of-Tea Sign” for subtle laryngeal dystonia experienced merely as throat discomfort. Use of this term might help to increase the recognition of manifestations other than oculogyric crisis and opisthotonus for acute dystonic reactions. The small but definite risk of the serious reaction of laryngeal dystonia with antidopaminergic antiemetics should be considered before using these agents. Most nonpsychiatric patients are by default neuroleptic-naïve and, thus, potentially sensitive to dopamine blockers.
1. Miller LG, Jankovic J. Drug-induced dyskinesias: an overview. In: Joseph AB, Young RR, eds. Movement disorders in neurology and neuropsychiatry. 2d ed. Malden, Mass.: Blackwell Science, 1999:5–30.
2. Koek RJ, Pi EH. Acute laryngeal dystonic reactions to neuroleptics. Psychosomatics. 1989;30:359–64.
3. Arana GW, Hyman SE, Rosenbaum JF. Handbook of psychiatric drug therapy. 4th ed. Philadelphia, Pa.: Lippincott Williams & Wilkins, 2000.
Send letters to Kenneth W. Lin, MD, MPH, Associate Deputy Editor for AFP Online, e-mail: firstname.lastname@example.org, or 11400 Tomahawk Creek Pkwy., Leawood, KS 66211-2680.
Please include your complete address, e-mail address, and telephone number. Letters should be fewer than 400 words and limited to six references, one table or figure, and three authors.
Letters submitted for publication in AFP must not be submitted to any other publication. Possible conflicts of interest must be disclosed at time of submission. Submission of a letter will be construed as granting the American Academy of Family Physicians permission to publish the letter in any of its publications in any form. The editors may edit letters to meet style and space requirements.
Copyright © 2004 by the American Academy of Family Physicians.
This content is owned by the AAFP. A person viewing it online may make one printout of the material and may use that printout only for his or her personal, non-commercial reference. This material may not otherwise be downloaded, copied, printed, stored, transmitted or reproduced in any medium, whether now known or later invented, except as authorized in writing by the AAFP. Contact email@example.com for copyright questions and/or permission requests.
Want to use this article elsewhere? Get Permissions